Maine, 2009

Flood in Maine, April 7, 2009

April 7, 2009 · NWS CAR · 1 event in 1 county or zone

An ice jam on the Aroostook River at Washburn caused brief flooding. The ice jam persisted for just over an hour before releasing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An ice jam on the Aroostook River at Washburn caused brief flooding. The ice jam persisted for just over an hour before releasing. River levels quickly fell below flood stage with the release of the ice jam.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 7, 3:24 AM EST, 4 hours 36 minutes earlier.

Area forecast discussion, Apr 7, 3:24 AM EST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
424 AM EDT TUE APR 7 2009

.SYNOPSIS...
STRONG LOW PRESSURE WILL TRACK NORTH THROUGH QUEBEC TODAY INTO
TONIGHT. THE LOW WILL REMAIN OVER EASTERN CANADA THROUGH
THURSDAY. WEAK HIGH PRESSURE WILL BUILD OVER THE AREA ON FRIDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
RAIN CONTS TO LIFT NWRD ACROSS THE FA W/ HVST RAIN CURRENTLY
FALLING ACROSS ERN AREAS.. RAINFALL AMOUNTS THUS FAR RANGE FROM
LESS THAN ONE HALF INCH ACROSS FAR NRN AND ERN AREAS TO BETWEEN
ONE AND ONE AND ONE HALF INCHES FAR SRN AND SWRN AREAS. NOT
SURPRISINGLY...HYDRO ISSUES PERSIST AND THESE DISCUSSED IN MORE
DETAIL BLO... STRONG ESERLY LOW-LVL JET CONTS TO SHIFT EWRD BUT
STILL GETTING SOME STRONG WNDS REPORTED ACROSS THE ADV/WRNG AREAS
SO FEEL IT PRUDENT TO ALLOW THE HGH WND WRNGS AND ADVS TO REMAIN
IN PLACE FOR A FEW MORE HRS. SHOULD BE ABLE TO ALLOW THEM TO
EXPIRE AT THEIR ORIGINAL END TIME OF 10Z THIS AM. BAND OF RAIN
CURRENTLY LIFTING NWRD ACROSS THE FA ASSOCIATED W/ DEEP LOW PRES
OVR W CENTRAL NEW ENGLAND AND ITS ASSOCIATED OCLD FRONT N ROTATING
INTO SWRN MAINE. AS THIS LOW LIFTS NWRD INTO SRN QUEBEC ERLY THIS
AM...OCLD FRONT WILL CONT TO LIFT NWRD W/ STEADIER RAIN AHEAD OF
THIS FRONT LIFTING N OF OUR FAR NRN AREAS THIS AFTN. IN ITS
WAKE...PLENTY OF LOW-LVL MOISTURE AND CYC FLOW WILL RESULT IN
PLENTY OF CLDS AND A SHOWERY WX REGIME W/ POPS GRADUALLY DCRSG TO
CHC N AND NIL S BY LATER TNGT...

FVE HAS REPORTING -FZRA LAST FEW HRS BUT W/ MILD TEMPS LAST FEW
DYS AND TEMPS JUST AT 32F...NOT XPCTNG ANY ICING ISSUES. A FEW CALLS
TO FORT KENT/MADAWASKA/VAN BUREN WITHIN THE PAST HR CONFIRM NO
ISSUES.
&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
UPPER LEVEL TROF WILL REMAIN ACROSS QUEBEC PROVINCE THROUGH
THURSDAY. THIS WILL KEEP UNSETTLED WX ACROSS THE REGION WITH
M/CLOUDY SKIES EXPECTED AND THE CHANCE FOR SHOWERS FROM TIME TO
TIME.
&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
EXPECT A SOMEWHAT DRIER WESTERLY FLOW TO DEVELOP ACROSS THE REGION
THURSDAY NIGHT AND FRIDAY. LOW PRESSURE IS EXPECTED TO PASS SOUTH
OF THE REGION DURING SATURDAY. THIS SYSTEM MAY BE FAR ENOUGH NORTH
TO AFFECT MAINLY DOWNEAST AREAS WITH SOME LIGHT PRECIP. AN UPPER
LEVEL TROF WILL MOVE ACROSS THE REGION DURING SUNDAY WITH A
CONTINUED CHNACE FOR SHOWERS. HIGH PRESSURE WILL START TO BUILD
TOWARD THE REGION LATER SUNDAY THROUGH THE BEGINNING OF NEXT WEEK.
&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
MVFR CONDS PERSIST ACROSS THE NRN TAF SITES WHILE IFR PREVAILS
ACROSS THE SRN SITES... XPCT NRN TAF SITES TO DETERIORATE TO IFR
NXT FEW HRS W/ IFR ALL TAF SITES THIS AM. XPCT GRADUAL IMPROVEMENT
TO MVFR ALL TAF SITES THIS AFTN BEHIND THE SFC OCLN. FOR
TNGT...MVFR CONDS MAY PERSIST ACROSS THE N BUT SHOULD SEE CONDS
IMPROVE TO VFR ACROSS THE S. EXPECT MAINLY VFR CONDITIONS TO
PERSIST THROUGH MOST OF THE LONG TERM PERIOD.
&&

.MARINE...
NEAR TERM: STILL GLW CONDS ACROSS OUR ERN WATERS SO WILL ALLOW THE
GLW TO REMAIN IN PLACE THRU 10Z AS ORIGINALLY FCST. SHOULD THEN BE
ABLE TO TRANSITION TO AN SCA W/ SCA CONDS THEN XPCTD TO PERSIST THRU
TNGT AND WED...

SHORT TERM: SCA CONDITIONS WILL PERSIST WEDNESDAY AND INTO THURSDAY.
&&

.HYDROLOGY...
A FLOOD WATCH CONTINUES FOR THE ENTIRE REGION FOR THE
POTENTIAL FOR ADDITIONAL FLOODING. ICE JAMS CONTINUE ON THE AREA
RIVERS INCLUDING THE AROOSTOOK...SAINT JOHN...MATTAWAMKEAG AND THE
PENOBSCOT. RAINFALL OVERNIGHT COMBINED WITH SIGNIFICANT SNOW MELT
CAUSED BY WIND AND WARMING TEMPERATURES WILL ADD SIGNIFICANTLY TO
THE RUNOFF AND LIKELY CAUSE RIVERS TO CONTINUE TO RISE.

A POINT FLOOD WRNG REMAINS IN EFFECT FOR THE PISCATAQUIS AT DOVER-
FOXCROFT THO THE LATEST REPORTED STAGE AT 2 AM (7.4 FT) IS ABOUT 2
FT BLO THE FCST OF 9.5 FT FOR THAT TIME. WILL CONTACT THE RFC TO
SEE IF AN UPDATED CONTINGENCY FCST CAN BE GENERATED... THE ONLY
OTHER WARNING CURRENTLY IN EFFECT IS AN AREAL FLOOD WARNING FOR
EAST CENTRAL PENOBSCOT AND NORTHERN WASHINGTON COUNTIES WHERE THE
MATTAWAMKEAG RVR REMAINS ABOUT ONE HALF FOOT ABV FLOOD STAGE AND
CONTS TO RISE. FINALLY...THE AROOSTOOK RVR HAS RISEN ABV ACTION
STAGE AT BTH MASARDIS AND WASHBURN AND CONTS TO RISE...
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH LATE TONIGHT FOR MEZ001>006.
     FLOOD WATCH THROUGH THIS AFTERNOON
     FOR MEZ010-011-015>017-029>032.
     WIND ADVISORY UNTIL 6 AM EDT EARLY THIS MORNING
     FOR MEZ010-011-031-032.
     HIGH WIND WARNING UNTIL 6 AM EDT EARLY THIS MORNING
     FOR MEZ015>017-029-030.
MARINE...GALE WARNING UNTIL 6 AM EDT EARLY THIS MORNING FOR ANZ050>052.

&&

NEAR TERM...KHW
SHORT TERM...DUDA
LONG TERM...DUDA
AVIATION...KHW
MARINE...KHW/DUDA
HYDROLOGY...KHW
Hazardous weather outlook, Apr 7, 5:13 AM EST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
613 AM EDT TUE APR 7 2009

MEZ001>006-081015-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
613 AM EDT TUE APR 7 2009

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ010-011-015>017-029>032-081015-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
613 AM EDT TUE APR 7 2009

...FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-081015-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
613 AM EDT TUE APR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Aroostook

When
April 7, 8:00 AM EST to 9:15 AM EST
Where
Aroostook County, 0.95 mi W of Washburn to 0.84 mi N of Washburn
Cause
Ice Jam
Reported by
River/Stream Gage
Coordinates
46.780, -68.170

An ice jam on the Aroostook River at Washburn caused brief flooding. River levels rose quickly behind the ice jam...cresting around 2.5 feet above flood stage. The ice jam persisted for just over an hour before releasing. River levels quickly fell with the release of the ice jam.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156767.